Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 33, NWS Tucson, AZ

July 24, 2022Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 24, 2022, 1:13 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2022, 1:13 PM MST (20:13 UTC)
Expired
Jul 24, 2022, 4:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 15 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WGUS55 KTWC 242013
FFWTWC
AZC019-023-242315-
/O.NEW.KTWC.FF.W.0033.220724T2013Z-220724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
113 PM MST Sun Jul 24 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Pima County in southeastern Arizona...
  North Central Santa Cruz County in southeastern Arizona...

* Until 415 PM MST.

* At 113 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. 1 inch of rain was recorded in 
  30 mins near Madera Canyon. Additional rainfall amounts up to 1 
  inch are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sonoita, Elgin and Madera Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3186 11093 3189 11079 3192 11059 3189 11046
      3173 11046 3170 11055 3170 11084 3171 11088
      3173 11096

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
2 follow-up statements
385 
WGUS75 KTWC 242236
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
336 PM MST Sun Jul 24 2022

AZC019-023-242315-
/O.CON.KTWC.FF.W.0033.000000T0000Z-220724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
336 PM MST Sun Jul 24 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS 
AFTERNOON FOR EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ 
COUNTIES...

At 336 PM MST, Doppler radar and automated rain gauges indicated 
showers producing moderate to heavy rain across the warned area. 
Between 1 and 2 inches of rain have fallen. Additional rainfall 
amounts up to 0.5 inches are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Sonoita, Elgin and Madera Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3173 11096 3186 11093 3189 11079 3192 11059
      3189 11046 3173 11046 3170 11055 3170 11084

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
696 
WGUS75 KTWC 242311
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
411 PM MST Sun Jul 24 2022

AZC019-023-242321-
/O.EXP.KTWC.FF.W.0033.000000T0000Z-220724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
411 PM MST Sun Jul 24 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST THIS AFTERNOON FOR 
EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 PM MST Tuesday for a 
portion of Southeast Arizona.

LAT...LON 3173 11096 3186 11093 3189 11079 3192 11059
      3189 11046 3173 11046 3170 11055 3170 11084

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:55 AM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 24, 9:55 AM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
955 AM MST Sun Jul 24 2022

.SYNOPSIS...Deeper moisture will mean an increase in thunderstorms
most of this week. Upcoming storms will carry an increasing flash
flood threat along with strong winds and lightning.

&&

.DISCUSSION...Skies continued to clear across SE AZ in the wake of a
thunderstorm complex that developed overnight and shifted over
central and western AZ this morning. The subsidence in the wake of
this complex should be short-lived as a disturbance over the Texas
Big Bend approaches from the east and differential surface heating
kicks in. A few showers and thunderstorms were already evident
around Marfa Texas in association with this disturbance. That said,
high resolution models were still showing thunderstorms regenerating
this afternoon and continuing through the nighttime hours tonight.
No updates necessary this morning. Please refer to the previous
discussion in this product for more details.

&&

.AVIATION...Valid through 25/18Z.
Isolated to Scattered TSRA. Localized +TSRA likely. Lower cigs
between 4-7k ft AGL can be expected around precipitation,
including gusty winds in excess of 40 kts. Otherwise, cloud bases
range 8-12k ft AGL with diurnal sfc winds generally less than 12
kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Increasing moisture will bring more widespread
showers and thunderstorms, providing a greater potential for heavy
rainfall. Most locations should see at least a wetting rain into
next week, with many locations seeing areal averages greater than
one half inch. Strong and erratic outflow winds accompany the
stronger storms, with otherwise diurnal wind trends.

&&

.PREV DISCUSSION...\Issued at 307 AM MST Sun Jul 24 2022\
Broad high pressure across southern tier states with a high center
consolidated over northern New Mexico this morning. The resulting
southeasterly flow continues to import deeper moisture into SE AZ,
with a lower level surge continuing from the south. Precipitable
water values range from around 1.2 inches near the NM border (a bit
of mid level drying across southern NM), to 1.8 inches just west of
Tucson. Surface dewpoints have reached deep monsoon values in the
60s to lower 70s, up 3 to 8 degrees over the past 24 hrs. We'll
continue to see scattered showers and thunderstorms in the early
morning hours with strong wind and heavy rain still a threat.

Latest meso model trends suggest an elevated storm environment again
by mid afternoon as the flow remains brisk enough to reset.
Elevated shear and convective potentials should mean more wet
microburst activity from individual storms. With weak upper level
diffluence and vigorous outflows, MCS activity in our area remains a
concern. We will have one or two 6-8 hr down periods over the next
few days, but overall the threat for flash flooding will be elevated
the first half of the week.

By mid week, ensembles and ensemble means lean toward a new ridge
position through the Great Basin with a high center reconsolidating
to our northwest. Even with a less favorable synoptic position for
the high, initial upstream mid level flow will still be moist for a
few days, with plenty of boundary layer moisture to recirculate
along with some flavor of lower level push continuing from the
south. Most days look busy into next weekend, with temperatures back
down to near or below average.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   Flood Watch from 1 PM MST this afternoon through Tuesday
   afternoon for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 24, 12:18 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1218 PM MST Sun Jul 24 2022

AZZ503-513-242000-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1218 PM MST Sun Jul 24 2022

...A strong thunderstorm will impact portions of east central Santa
Cruz County through 100 PM MST...

At 1218 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Patagonia, or 19 miles east of Nogales, moving
northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of east central Santa
Cruz County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3147 11054 3141 11061 3147 11080 3161 11064
TIME...MOT...LOC 1918Z 135DEG 7KT 3147 11063

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Jul 24, 12:29 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1229 PM MST Sun Jul 24 2022

AZZ507-242000-
Upper San Pedro River Valley including Sierra Vista/Benson-
1229 PM MST Sun Jul 24 2022

...A strong thunderstorm will impact portions of west central Cochise
County through 100 PM MST...

At 1228 PM MST, Doppler radar was tracking a strong thunderstorm over
Tombstone, or 16 miles northeast of Sierra Vista, moving northwest at
5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tombstone and Fairbank.

This includes the following highways...
 Route 80 between mile markers 311 and 325.
 Route 82 between mile markers 59 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3168 10994 3159 11010 3173 11025 3185 11003
TIME...MOT...LOC 1928Z 149DEG 6KT 3169 11006

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAH
Local storm report, Jul 24, 12:52 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1252 PM MST SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     FLASH FLOOD      4 NNW BISBEE            31.46N 109.94W
07/24/2022                   COCHISE            AZ   DEPT OF HIGHWAYS

            ROCKS ON ROADWAY...LIKELY FLASH FLOODING
            FROM VERY HEAVY RAIN OVER 3 IN SPOTS.

&&

JRM
Local storm report, Jul 24, 1:00 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HEAVY RAIN       5 SE SIERRA VISTA       31.51N 110.26W
07/24/2022  M1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            HEAVY RAIN FROM THUNDERSTORMS IN 40 MINS.

&&

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:07 PM MSTSpecial Weather StatementTWC23 min
Jul 23, 9:04 PM MSTSpecial Weather StatementTWC41 min
Jul 23, 9:20 PM MSTSpecial Weather StatementTWC40 min
Jul 23, 10:26 PM MSTSpecial Weather StatementTWCCochise34 min
Jul 23, 11:03 PM MSTSpecial Weather StatementTWCGraham42 min
Jul 23, 11:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 23, 11:28 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz2 hr
Jul 23, 11:38 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 24, 12:07 AM MSTSpecial Weather StatementTWCSanta Cruz53 min
Jul 24, 12:10 AM MSTSpecial Weather StatementTWCCochise, Graham65 min
Jul 24, 1:13 AM MSTSpecial Weather StatementTWC62 min
Jul 24, 3:29 AM MSTSpecial Weather StatementTWC61 min
Jul 24, 3:42 AM MSTSevere Thunderstorm WarningTWCPinal48 min
Jul 24, 4:20 AM MSTDust Storm AdvisoryTWCPinal85 min
Jul 24, 4:28 AM MSTSevere Thunderstorm WarningTWCPinal47 min
Jul 24, 4:50 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 24, 11:47 AM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 24, 12:14 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jul 24, 12:18 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 24, 12:29 PM MSTSpecial Weather StatementTWCCochise31 min
Jul 24, 12:54 PM MSTFlash Flood Warning Considerable damage threatTWCCochise111 min
Jul 24, 1:39 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Jul 24, 2:13 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 24, 2:19 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 24, 2:35 PM MSTFlash Flood Warning Considerable damage threatTWCCochise115 min
Jul 24, 2:37 PM MSTSevere Thunderstorm WarningTWCPima, Pinal53 min
Jul 24, 2:47 PM MSTSpecial Weather StatementTWC43 min
Jul 24, 3:00 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 24, 3:23 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Pima, Pinal52 min
Jul 24, 3:35 PM MSTSpecial Weather StatementTWC40 min
Jul 24, 3:36 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 24, 3:39 PM MSTDust Storm AdvisoryTWCCochise, Graham66 min
Jul 24, 3:40 PM MSTSevere Thunderstorm WarningTWCPima50 min
Jul 24, 3:55 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Jul 24, 3:58 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 24, 4:09 PM MSTAreal Flood AdvisoryTWCPima5 hr
Jul 24, 4:21 PM MSTSpecial Weather StatementTWCPinal39 min
Jul 24, 4:31 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 24, 4:40 PM MSTSevere Thunderstorm WarningTWCPinal32 min
Jul 24, 4:45 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Jul 24, 4:59 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee46 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.